Studies continue to put a harsh light on proton pump inhibitors (PPIs), which are medications used...READ MORE
Invokana and Diabetic Ketoacidosis
The drug Invokana is designed to lower blood sugar levels in diabetics. However, one serious health complication linked to the medication is diabetic ketoacidosis, which requires medical attention. If you have developed diabetic ketoacidosis after taking Invokana, Baron & Budd can help you determine your legal options.
What is Diabetic Ketoacidosis?
When the body produces an excessive amount of ketones, or blood acids, diabetic ketoacidosis can be the result. It normally affects people with type 1 diabetes, but it can also occur in type 2 diabetics. In many instances, the condition is serious enough that it requires hospitalization.
People who have suffered a major trauma or illness are at risk for developing diabetic ketoacidosis, as are those whose insulin levels are too low. When the body does not have enough insulin, it reacts by creating ketone bodies, thus triggering the condition. Symptoms include the following:
- Abdominal pain
- Breathing difficulty
- Excessive thirst
- Nausea and vomiting
In May 2015, the U.S. Food and Drug Administration issued a safety communication warning consumers and healthcare providers of the link between Invokana use and diabetic ketoacidosis. The agency reported that 20 patients currently on the drug had developed the condition, with most of them showing symptoms about two weeks after starting the medication. The European Medicines Agency reported that Invokana and similar medications caused more than 100 patients to develop diabetic ketoacidosis.